|Epzicom or Truvada and side effects
Oct 9, 2011
Hi Doctor, thank you for your support of this site.
I am considering commencing HIV treatment at this time as recommended by my doctor. My choice is either Truvada or Epzicom combined with Sustiva.
From what we now know at this time, in your opinion which of the NRTIs (Truvada or Epzicom) is considered less toxic, ie considered to have less serious range of possible side effects?
I have no other health issues, in excellent health and I am able to take Abacavir. I do understand that different drugs affect people differently.
From my considerable research (including recent press information on Abacavir) it seems that Epzicom is a much stronger candidate for less side effects. This was the opinion of my doctor as well. I would welcome your thoughts and also your experience from your clinical practise.
| Response from Dr. Young
Hello and thanks for posting.
Tenofovir/FTC (TRUVADA) and abacavir/lamviduine (EPZICOM, KIVEXA) are the most widely prescribed NRTI combinations in North America and Europe. Both are generally very well tolerated and effective, though there are characteristic differences between the two combination medications. For example, tenofovir is associated with bone and kidney toxicity in a minority of people- for persons with risks of either osteoporosis or kidney disease, I'll avoid prescribing Truvada. Similarly, abacavir is associated with an allergic hypersensitivity reaction (a genetic test essentially eliminates this risk), and some raise a question of cardiovascular risk with abacavir. We're mindful of these factors when prescribing Epzicom.
One of the few large head-to-head studies of the two NRTI combos is the HEAT clinical trial. This study shows very similar overall effectiveness and side effect profiles.
In our practice, both are commonly used. We find that when we individualize the side effect profiles and potential for toxicity, that the experience is excellent. What works best for you depends on your background health history and what the 3rd medication in your regimen is.
I hope that's helpful. Either way, let us know what you decide and how things turn out. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.